Inflammatory Bowel Disease-Pathology



Slide 56 of 70


View Carousel
Pricing Total: $0.00
Back to Slide Unit View All Topics
Slide 56.   NSAID-related Colitis

Non-steroidal anti-inflammatory drugs (NSAIDs) can cause mucosal injury throughout the gastrointestinal tract.  In the stomach, the pattern of injury is non-erosive, with occasionally striking reactive epithelial atypia and prominent foveolar hyperplasia (so-called reactive gastropathy pattern).  In enteric and colorectal mucosa, the changes are less readily associated with NSAIDs without appropriate clinical history.  The histologic spectrum of NSAID injury in the colon, in particular, is difficult to recognize as distinct from other causes of mucosal injury.  Non-specific erosions, macroscopic ulceration and histologic changes resembling mucosal ischemia have been reported in otherwise healthy patients on NSAID therapy.  NSAID injury typically involves the right colon, although left sided disease, and (rarely) pancolitis may result.  Less commonly, NSAID injury may mimic collagenous colitis, self-limited infectious colitis or Crohn’s disease.  The most important element in the recognition of this disorder is the incorporation of a good clinicopathologic correlation.  But a little common sense helps as well.  Given the resemblance of NSAID injury to ischemia, and given the predilection of ischemic changes for left sided colon in older individuals (or younger patients at risk for large vessel disease), the demonstration of ischemia-like changes in right colon mucosa, especially in a young individual, should be regarded as NSAID-related injury until proven otherwise.

Puspok A, Kiener HP, Oberhuber G: Clinical, endoscopic and histologic spectrum of non-steroidal anti-inflammatory drug-induced lesions in the colon.  Dis Colon Rectum 2000; 93:685-691.

Yagi K, Nakamura A, Sekine A, Watanabe H: Non-steroidal anti-inflammatory drug-associated colitis with a history of collagenous colitis.  Endoscopy 2001; 33:629-632.

Goldstein NS, Cinenza AN: The histopathology of non-steroidal anti-inflammatory drug colitis.  Am J Clin Pathol 1998; 110:622-628.